Alert archive / Minnesota / Heat Advisories in 2020

Heat Advisory 4, NWS Twin Cities, MN

July 5, 20207 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 5, 2020, 2:59 AM CDT for 7 counties in Minnesota. It took effect at Jul 5, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2020, 2:59 AM CDT (07:59 UTC)
In effect from
Jul 5, 2020, 10:00 AM CDT
Expired
Jul 5, 2020, 6:56 PM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS73 KMPX 050759
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
259 AM CDT Sun Jul 5 2020

MNZ060>063-068>070-051800-
/O.NEW.KMPX.HT.Y.0004.200705T1500Z-200706T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
259 AM CDT Sun Jul 5 2020

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values to around 95 expected.

* WHERE...Hennepin, Anoka, Ramsey, Washington, Carver, Scott and 
  Dakota Counties.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Relatively light winds and mostly sunny
  skies will combine with the high heat and humidity to create a
  heightened risk of heat illness, particularly for those who are
  active outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
171 
WWUS73 KMPX 051623 
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1123 AM CDT Sun Jul 5 2020

MNZ060>063-068>070-060100-
/O.CON.KMPX.HT.Y.0004.000000T0000Z-200706T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
1123 AM CDT Sun Jul 5 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values to around 95 expected.

* WHERE...Scott, Carver, Washington, Ramsey, Anoka, Hennepin and 
  Dakota Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Relatively light winds and mostly sunny 
  skies will combine with the high heat and humidity to create a 
  heightened risk of heat illness, particularly for those who 
  are active outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
872 
WWUS73 KMPX 052356
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Sun Jul 5 2020

MNZ060>063-068>070-060100-
/O.CAN.KMPX.HT.Y.0004.000000T0000Z-200706T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
656 PM CDT Sun Jul 5 2020

...HEAT ADVISORY IS CANCELLED...

Heat indices have dropped below 95 degrees and will continue to
fall overnight. Looking ahead, hot and humid conditions are 
expected again on Wednesday.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 4, 10:58 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 4, 10:58 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1058 PM CDT Sat Jul 4 2020

.Updated for 06Z Aviation Discussion...
Issued at 1054 PM CDT Sat Jul 4 2020

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 301 PM CDT Sat Jul 4 2020

Surface analysis this afternoon shows broad high pressure sitting
over the mid-upper Mississippi River Valley regions while a cold
front meanders over the Northern Rockies. Aloft, a ridge axis
emanating from a 593dam High over the southwestern CONUS extends
northeast into MN/WI.

Satellite imagery shows a few weak shortwave disturbances moving
south and southeastward over northern MN, around the tip of the
ridge axis. In addition, a few very isolated showers/thunderstorms
have popped over interior western WI, but these have had little
strength/depth to them so with the mid-level capping in place
across the region, am not expecting any organized storm
development through the rest of today into tonight. That said, a
few additional isolated pop-up showers/thunderstorms are still
possible over mainly eastern MN into western WI so have maintained
PoPs in the 20s with "isolated" wording into the early evening
hours. The loss of daytime heating, leading to a more stable
atmosphere, will bring any isolated activity to an end and another
warm but clear night across the coverage area. Temperatures will
drop to the upper 60s to around 70, but within the Twin Cities
temperatures will only get down to the 72-74 degree range, making
for potentially uncomfortable conditions overnight.

The tip of the upper ridge extending into this region will flatten
overnight through tomorrow, leading to a more progressive upper
level flow across the Northern Plains into the Great Lakes. As
such, the cold front out west will move away from the Rockies
and across the Dakotas during this time, essentially placing MN/WI
into a warm sector of the approaching system. This will make for
gradually increasing pops in northern portions of the coverage
area, generally north of a line from Morris to St Cloud to
Cambridge in MN and over to Eau Claire WI. Again, not looking for
organized/strong storms but isolated/scattered short-duration pop-
ups. As the cold front progresses east Sunday night into early
Monday morning, moving into northwestern MN, chances increase from
west to east overnight for showers/thunderstorms over the area.

High temperatures on Sunday will be very similar to what is
experienced today across central-southern MN into western WI,
ranging from the upper 80s to lower 90s, with heat index values in
the 90-95 degree range.

.LONG TERM...(Monday through Saturday)
Issued at 301 PM CDT Sat Jul 4 2020

Summer remains in full effect throughout the forecast period. The
persistent ridge over the Upper Midwest will begin to flatten
Monday, setting up a brief period of zonal flow and increasing
PoPs through mid week. Convection should develop along a weak
boundary across central MN Monday afternoon. Forecast soundings
indicate moderate instability (2000+ J/Kg MLCAPE) that will be
limited by a limited shear profile. This setup supports the
potential for a few isolated strong to severe storms and will need
to keep an eye on future guidance to watch how the setup evolves.

This boundary will stall across central MN into west central WI
and increase PoPS for Tuesday and Wednesday. Any storms would be
disorganized and scattered with most remaining dry. On Thursday,
forecast models are in agreement that a robust shortwave will move
through and generate the best chance of widespread
thunderstorms/showers. No significant changes are expected in the
upper level pattern and heat and humidity remain across MN and WI
with high temperatures in the upper 80s/low 90s into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1054 PM CDT Sat Jul 4 2020

VFR conditions throughout with light winds. The direction will
generally be out of the south. Could see some thin fog develop at
KEAU and KRNH during the early morning hours. There is a chance
for thunderstorms to develop across western Minnesota Sunday
evening.

KMSP...

VFR conditions throughout with light southwesterly winds. Could
see chances for thunderstorms increasing Sunday evening and
overnight.

/OUTLOOK FOR KMSP/
Mon...VFR with TSRA possible. Wind S at 05 kts, bcmg N at 05 kts.
Tue...VFR with TSRA possible. Wind E at 05 kts.
Wed...VFR with TSRA possible. Wind S at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Jul 4, 7:07 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Sat Jul 4 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
707 PM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for thunderstorms through much of the upcoming
week. There is a Marginal Risk for severe thunderstorms across
the entire coverage area on Monday. The main hazards are large
hail and damaging winds.

Hot and humid conditions are expected to continue through next
week. Heat indices in the 90s are possible during the afternoons
and early evenings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:47 PM CDTSpecial Weather StatementMPXWashington28 min
Jul 5, 1:52 PM CDTSpecial Weather StatementMPXWashington23 min
Jul 5, 2:19 PM CDTSpecial Weather StatementMPXWashington26 min
Jul 5, 2:48 PM CDTSpecial Weather StatementMPXRamsey, Washington27 min
Jul 5, 3:00 PM CDTSpecial Weather StatementMPXWashington30 min
Jul 5, 3:03 PM CDTFlash Flood WarningMPXRamsey, Washington3 hr

Nearby

Heat Advisories in Minnesota, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.